22 March 2000
Paracetamol Use Linked To Asthma
by Kate Melville
Daily use of the analgesic paracetamol may be linked to worsening asthma, concludes a study published in Thorax. Asthmatics are currently advised to avoid taking the analgesic aspirin or non-steroidal inflammatory drugs (NSAIDS) because these can cause severe reactions.
The use of aspirin and paracetamol was compared in 664 asthmatics and 910 people without asthma over a period of 12 months. The study participants were aged between 16 and 49, and drawn from 40 general practices in South London. Information on potential risk factors for asthma, such a smoking and indicators of family income, was also obtained.
People who took paracetamol every week were almost 80 per cent more likely to have asthma than those who never took the analgesic. And those who took paracetamol every day were over twice as likely to have asthma. Frequent use of paracetamol was also associated with more severe asthma, and with rhinitis in those who did not have asthma.
These findings did not apply to the use of aspirin, and remained true even after adjusting for other potential risk factors. Very few asthmatics were taking paracetamol frequently for asthma symptoms, and avoidance of aspirin did not seem to explain the findings.
The authors suggest that frequent use of paracetamol decreases circulating levels of the antioxidant glutathione, high levels of which are found in the lining of the airways and the nose. Glutathione is thought to protect the lungs from the harmful effects of pollutants and free radicals, numbers of which are high in the lungs of asthmatics, because of the inflammatory nature of the disease.
The authors caution that asthmatics should not substitute aspirin or NSAIDS for paracetamol on the basis of these findings, as this could be dangerous. Rather, they advise frequent users of paracetamol to cut down on their intake, if possible. Aspirin should not be given to children, regardless of whether they have asthma, say the authors, because of the risk of Reye's syndrome, a rare but potentially fatal condition which usually follows a viral infection.